Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 71, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 12, 2022, 4:22 PM MDT for Deer Lodge County, Granite County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2022, 4:22 PM MDT (22:22 UTC)
- Expired
- Aug 12, 2022, 5:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deer Lodge County, MT, Granite County, MT
The radar
The Missoula radar (KMSX), 111 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
912
WUUS55 KMSO 122222
SVRMSO
MTC023-039-122315-
/O.NEW.KMSO.SV.W.0071.220812T2222Z-220812T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
422 PM MDT Fri Aug 12 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northwestern Deer Lodge County in west central Montana...
Southern Granite County in west central Montana...
* Until 515 PM MDT.
* At 421 PM MDT, a severe thunderstorm was located 20 miles south of
Philipsburg, or 23 miles west of Anaconda, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Georgetown and Porters Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Georgetown Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4594 11357 4595 11361 4597 11361 4597 11365
4604 11369 4604 11373 4605 11375 4603 11376
4604 11380 4611 11375 4615 11379 4618 11379
4619 11382 4621 11382 4629 11316 4604 11301
TIME...MOT...LOC 2221Z 247DEG 23KT 4606 11345
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
060
WWUS55 KMSO 122306
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
506 PM MDT Fri Aug 12 2022
MTC023-039-122316-
/O.EXP.KMSO.SV.W.0071.000000T0000Z-220812T2315Z/
Deer Lodge MT-Granite MT-
506 PM MDT Fri Aug 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEER LODGE AND
SOUTHERN GRANITE COUNTIES WILL EXPIRE AT 515 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.
LAT...LON 4594 11357 4595 11361 4597 11361 4597 11365
4604 11369 4604 11373 4605 11375 4603 11376
4604 11380 4611 11375 4615 11379 4618 11379
4619 11382 4621 11382 4629 11316 4604 11301
TIME...MOT...LOC 2306Z 247DEG 23KT 4616 11310
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:51 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 12, 1:51 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Missoula MT 151 PM MDT Fri Aug 12 2022 ...Strong to Severe Thunderstorms Possible Today... .DISCUSSION...The focus for today is the potential of strong to severe storms. The Storm Prediction Center has north central Idaho and parts of western Montana, including Missoula, under a slight risk of severe storms today. The rest of the forecast area is under a marginal risk. Conditions look favorable for development of strong storms during the afternoon and into the evening. Todays airmass is very moist which will lead to heavy downpours with developing storms. Storms that approach severe strength will be watched for large hail and damaging wind gusts. Storm chances could linger into southwest Montana on Saturday, before drier air invades the region once again. Models are not very robust with Saturday showers, but do at least highlight the potential. For the rest of the region, the passage of a dry cold front will increase winds on Saturday. Ensembles and the National Blend of Models suggest that wind gusts will be in the 15-20 mph range. The cold front will not bring significant changes in temperatures as highs on Saturday will reach the 80s and 90s across the region. After Saturday the forecast focus turns to more heat building for next week. Models agree that a strong ridge will set up across the northern Rockies. Temperatures will be well above average for much of the week. In fact, a few record highs could be on the table once again. The long term models don’t inspire much hope that the upper level ridge pattern will break anytime in the near future. Based on ensemble means, it is likely we see the ridge pattern continue until at least late August. With hot and dry conditions expected for much of next week, winds will have to be monitored for possible fire weather concerns. && .AVIATION...Showers and thunderstorms will be expected across the region today. Radar imagery at 1 pm MDT reveals thunderstorms already moving into north-central Idaho. There is a chance that storms may become severe especially further downstream over the Clearwater Mountains by 12/2000Z and into western Montana by 12/2200Z or mid-afternoon. High resolution weather models depict a few storms may produce gusts over 45 knots and hail over 1 inch. Thunderstorm activity will wane late this evening over Idaho County, Idaho and southwest Montana, but storms are possible from Clearwater County into northwest Montana overnight. These storms could also produce isolated severe with wind gusts, hail and lightning the biggest threats. A cold front will move through by daybreak Saturday or around 13/1300Z and cause shower activity to diminish and gusty west winds to develop by late morning. There is enough residual moisture and instability across southwest Montana that a few showers and thunderstorms are possible but not expected to be severe at this time Saturday afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 12, 3:18 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
318 PM MDT Fri Aug 12 2022
MTZ004-122200-
Lower Clark Fork Region MT-
318 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern Mineral
and west central Missoula Counties through 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alberton, or 25 miles west of Missoula, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alberton and Ninemile.
This includes Interstate 90 between mile markers 70 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.
&&
LAT...LON 4678 11467 4689 11478 4708 11444 4693 11424
TIME...MOT...LOC 2118Z 226DEG 24KT 4686 11458
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 3:21 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Missoula MT
321 PM MDT Fri Aug 12 2022
IDZ006-009-010-122200-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-
321 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northwestern Lemhi
and southeastern Idaho Counties through 400 PM MDT/300 PM PDT/...
At 320 PM MDT/220 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of North Fork, or 17 miles northeast of
Salmon, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph. Smaill hail
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salmon, North Fork, Gibbonsville, Carmen, Leesburg, Williams Lake,
Baker, Shoup and Cobalt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central and east central Idaho.
&&
LAT...LON 4530 11470 4562 11389 4562 11385 4559 11380
4552 11384 4552 11378 4551 11377 4548 11376
4545 11378 4543 11376 4541 11377 4539 11373
4533 11374 4529 11368 4525 11369 4519 11360
4515 11359 4485 11428
TIME...MOT...LOC 2120Z 240DEG 410KT 4541 11374
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Aug 12, 3:38 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
338 PM MDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL RIGGINS 45.42N 116.32W
08/12/2022 E1.25 INCH IDAHO ID PUBLIC
HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE
REPORTED FROM SALMON RAPIDS LODGE. LOTS OF
LEAVES DOWN BUT NO OTHER OBSERVED DAMAGE AT
THIS TIME.
&&
KSSpecial weather statement, Aug 12, 3:48 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Missoula MT
348 PM MDT Fri Aug 12 2022
MTZ001-122230-
Kootenai/Cabinet Region MT-
348 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern
Lincoln, north central Sanders and west central Flathead Counties
through 430 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Noxon, or 28 miles southeast of Libby, moving northeast
at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Happys Inn.
This includes Highway 2 between mile markers 51 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Montana.
&&
LAT...LON 4788 11522 4807 11550 4854 11500 4831 11460
TIME...MOT...LOC 2148Z 219DEG 33KT 4803 11524
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 3:51 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
351 PM MDT Fri Aug 12 2022
MTZ004-122230-
Lower Clark Fork Region MT-
351 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern
Mineral, west central Missoula and southeastern Sanders Counties
through 430 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 19 miles southeast of Superior, moving northeast at 40
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tarkio, Cyr and Stark.
This includes Interstate 90 between mile markers 60 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4683 11482 4690 11492 4726 11448 4716 11430
4689 11479 4687 11476
TIME...MOT...LOC 2151Z 228DEG 33KT 4707 11453
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 4:11 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
411 PM MDT Fri Aug 12 2022
MTZ003-004-122300-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
411 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of west central
Missoula and southeastern Sanders Counties through 500 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dixon, or 22 miles east of Superior, moving northeast
at 45 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dixon and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4706 11447 4716 11461 4732 11439 4727 11421
4718 11421
TIME...MOT...LOC 2210Z 224DEG 37KT 4716 11442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:14 PM MDT | Special Weather Statement | MSO | 31 min | |
| Aug 11, 7:19 PM MDT | Special Weather Statement | MSO | Sanders | 26 min |
| Aug 11, 7:39 PM MDT | Special Weather Statement | MSO | Missoula | 51 min |
| Aug 11, 8:15 PM MDT | Special Weather Statement | MSO | Sanders | 30 min |
| Aug 11, 8:45 PM MDT | Special Weather Statement | MSO | Flathead | 30 min |
| Aug 12, 1:01 PM MDT | Special Weather Statement | MSO | 44 min | |
| Aug 12, 2:31 PM MDT | Special Weather Statement | MSO | Mineral | 29 min |
| Aug 12, 2:40 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Sanders | 35 min |
| Aug 12, 2:45 PM MDT | Special Weather Statement | MSO | Sanders | 45 min |
| Aug 12, 2:55 PM MDT | Special Weather Statement | MSO | Mineral | 35 min |
| Aug 12, 3:04 PM MDT | Special Weather Statement | MSO | Ravalli | 26 min |
| Aug 12, 3:08 PM MDT | Special Weather Statement | MSO | Mineral | 37 min |
| Aug 12, 3:12 PM MDT | Special Weather Statement | MSO | Lincoln | 33 min |
| Aug 12, 3:16 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lincoln, Sanders | 29 min |
| Aug 12, 3:18 PM MDT | Special Weather Statement | MSO | Missoula | 42 min |
| Aug 12, 3:26 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Sanders | 34 min |
| Aug 12, 3:31 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula, Sanders | 29 min |
| Aug 12, 3:48 PM MDT | Special Weather Statement | MSO | Lincoln | 42 min |
| Aug 12, 3:51 PM MDT | Special Weather Statement | MSO | Mineral | 39 min |
| Aug 12, 4:11 PM MDT | Special Weather Statement | MSO | Missoula | 49 min |
| Aug 12, 4:52 PM MDT | Special Weather Statement | MSO | Lake | 53 min |
| Aug 12, 4:55 PM MDT | Special Weather Statement | MSO | Flathead | 50 min |
| Aug 12, 5:00 PM MDT | Special Weather Statement | MSO | Missoula | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.